Birth Defects Caused by Psychotropic Drugs

by Rathi Manohar on  June 27, 2010 at 11:16 AM Drug News   - G J E 4
A pregnant woman on psychotropic medications faces the risk of having a baby with birth defects.

Between 1998 and 2007, psychotropic medications were associated with 429 adverse drug reactions in Danish children under the age of 17.
Birth Defects Caused by Psychotropic Drugs
Birth Defects Caused by Psychotropic Drugs

Researchers from the University of Copenhagen have published an article in the open access journal BMC Research Notes concluding that more than half of the 429 cases were serious and several involved birth defects, such as birth deformities and severe withdrawal syndromes.

Professors Lise Aagaard and Ebbe Holme Hansen from the University of Copenhagen studied all 4,500 pediatric adverse drug reaction reports submitted during the study period to find those, which were linked to psychotropic medications.

The two researchers found that 42 percent of adverse reactions were reported for psychostimulants, such as Ritalin, which treats attention deficit disorder (ADD), followed by 31 percent for antidepressants, such as Prozac, and 24 percent for antipsychotics, such as Haldol.

"A range of serious side effects such as birth deformities, low birth weight, premature birth, and development of neonatal withdrawal syndrome were reported in children under two years of age, most likely because of the mother's intake of psychotropic medication during pregnancy," says Associate Professor Lisa Aagaard.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All